Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 34, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jun 29, 2020, 11:02 AM EDT for 4 counties in Kentucky. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2020, 11:02 AM EDT (15:02 UTC)
- Expired
- Jun 29, 2020, 2:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anderson County, KY, Boyle County, KY, Mercer County, KY, Washington County, KY
The radar
The Louisville radar (KLVX), 74 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 11:15 AM EDT | FLASH FLOOD | 2 Sse Willisburg, KY | ROAD WAS IMPASSABLE DUE TO FLASH FLOODING. WATER HAS SINCE RECEDED. |
| Jun 29, 11:15 AM EDT | FLASH FLOOD | 3 Sw Willisburg, KY | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 3 SW WILLISBURG. 3 HOMES FLOODED ON MAYES CREEK RD. |
| Jun 29, 11:15 AM EDT | FLASH FLOOD | 3 Sw Willisburg, KY | 3 HOMES FLOODED ON MAYES CREEK RD. |
| Jun 29, 11:30 AM EDT | FLASH FLOOD | 1 Sw Willisburg, KY | *** 1 FATAL, 1 INJ *** AN ELDERLY COUPLES CAR WAS WASHED OFF LAWRENCEBURG ROAD. RESCUERS REACHED THE VEHICLE AS IT BECAME COMPLETELY SUBMERGED. BOTH WERE HOSPITALIZED, BUT THE MALE DIED LATER IN THE DAY. |
| Jun 29, 11:30 AM EDT | FLASH FLOOD | 1 Sw Willisburg, KY | WATER UP TO 10 FEET DEEP FLOWING OVER LAWRENCEBURG ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
412
WGUS53 KLMK 291502
FFWLMK
KYC005-021-167-229-291800-
/O.NEW.KLMK.FF.W.0034.200629T1502Z-200629T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
1102 AM EDT Mon Jun 29 2020
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Southwestern Mercer County in central Kentucky...
South central Anderson County in central Kentucky...
Eastern Washington County in central Kentucky...
Northwestern Boyle County in central Kentucky...
* Until 200 PM EDT.
* At 1101 AM EDT, Doppler radar indicated heavy rain falling across
the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Willisburg, Mackville, Tablow, Cornishville, Polin, Dixville,
Seaville, Stewart, Pulliam and Jenkinsville.
Additional rainfall amounts of up to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3767 8508 3776 8519 3783 8530 3786 8521
3785 8521 3786 8520 3787 8520 3792 8506
3770 8481
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1 INCH IN 1 HOUR
$$
SCHOETTMERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 9:52 AM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 29, 9:52 AM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
952 AM EDT Mon Jun 29 2020
.Forecast Update...
Issued at 952 AM EDT Mon Jun 29 2020
A narrow axis of rainfall oriented NW to SE from Louisville to
London continues this morning along a stalled frontal boundary.
Indications are that the low to mid level moisture transport should
diminish within the next hour or two across the area, so do expect
the training showers and storms to diminish by late morning. Have
seen some impressive rainfall totals over 4" in localized areas, but
haven't had much in the way of reports recently. Nevertheless, will
keep the Flash Flood Warnings going while the heavy rain is
occurring.
Otherwise, expect isolated to scattered storms to pop up again this
afternoon with a locally heavy rainfall and isolated gusty wind
threat. Will be especially concerned about areas that have seen
heavy rainfall recently for any additional Flash Flood concerns. The
Flash Flood Watch continues as a result.
&&
.Short Term...(Today and tonight)
Issued at 234 AM EDT Mon Jun 29 2020
...Flash Flood Threat Continues Today...
A narrow swath of precipitation has developed and persisted for the
last few hours in response to weak speed convergence in the 900mb-
800mb layer. Latest SPC mesoanalysis progs +1,000 J/KG MUCAPE across
most of the forecast area, which has helped to contribute to
thunderstorm development within the precipitation axis. Storm
motions are nearly parallel to this convergence zone, and the
atmosphere is very conducive for heavy downpours in thunderstorm
activity given the high PWATs, so there is some concern that a flood
threat may develop here shortly this morning. Latest suite of high-
res models generally capture the development of this precipitation
axis; however, they vary in its intensity and overall duration. The
last part of this equation (duration) will have the biggest impact
on rainfall amounts and potential flood severity, as the convergence
zone won't move much in the next 6 to 9 hours, and most shower/storm
activity will train over the same areas. Best guess at this time is
activity will slowly taper down by mid to late morning as 900mb-
800mb convergence weakens, though it could continue into the early
afternoon if 900mb-800mb speed convergence persists. If there's any
silver lining to all of this, it appears that all of this activity
should occur outside of the hardest hit areas from yesterday and
within the current flash flood watch.
Additional shower and storm activity may fire off this afternoon
across western portions of the CWA in response to a weak vort max
embedded within mid/upper level flow. This activity would
potentially occur over some of the hardest hit areas that received
rainfall yesterday, which have quite low 1hr/3hr FFG (1-1.5"). Given
how rain efficient this activity will be, flash flooding will be a
concern. Additionally, while deep layer shear will be marginal,
there will be some potential for isolated strong to severe storms
with gusty winds during the afternoon hours.
Shower and storm activity may continue past sunset for parts of the
region. While the current flash flood watch runs through 00z
Tuesday, it appears most activity overnight would not be training
along any defined mesoscale boundaries, so the watch may be able to
expire at its designated time.
.Long Term...(Tuesday through Sunday)
Issued at 230 AM EDT Mon Jun 29 2020
Little change in the overall thought process for unsettled weather
for much of next week. Upper level ridging continues over the top of
us as the omega-blocking pattern continues with upper level lows on
either side across the New England and the Pacific Northwest. This
pattern should persist through Friday. Weak surface boundary stalls
out across the Ohio Valley Tuesday through Thursday before surface
high pressure looks to try and build in for the weekend.
The aforementioned boundary will be the focal point of convective
activity through most of the week. At times we could see multiple
MCS move along this boundary Tuesday through Thursday. There will be
moderate instability through out the week as we remain warm and
humid. The main limiting factor to the overall severe threat is a
lack of vertical shear. With the stalled boundary helping to provide
some lift, we will see nearly daily chances for showers and
thunderstorms. These storms could produce gusty winds and torrential
rainfall. Dew point values will remain at or above 70 degrees and
PWAT values from 1.6 to 2.0" range that the threat of flash flooding
could be an issue with any storm activity.
Quick look at the holiday weekend, upper level ridging looks to
expand out of the central CONUS as high pressure at the surface
moves in from the upper Midwest for the weekend. We will remain warm
and very humid but lower precipitation chances.
&&
.Aviation...(12Z TAF Issuance)
Issued at 650 AM EDT Mon Jun 29 2020
A narrow corridor of showers and storms continued this morning
across central KY. We've seen IFR conditions at times from BWG due
to visibility and MVFR for LEX dues to CIG. With area of light rain
this morning, LEX looks to stay around MVFR through 14z due to lower
CIGS. We anticipate this activity to slowly subside during the
morning with a possible lull before the next round of rain/storms
develops around 19/20z. Confidence on where the afternoon
convection will occur remains low.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 8 PM EDT /7 PM CDT/ this evening for
INZ084-089>091.
KY...Flash Flood Watch until 8 PM EDT /7 PM CDT/ this evening for
KYZ023>030-038-045>047-053>057-061>067-071-073>078-081-082.
&&
Update...BJS
Short Term...DM
Long Term...BTN
Aviation...BTNHazardous weather outlook, Jun 29, 2:50 AM EDT, 8 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 250 AM EDT Mon Jun 29 2020 INZ076>079-083-092-KYZ031>037-039>043-048-049-070-072-300700- Orange-Washington-Scott-Jefferson-Dubois-Clark-Oldham-Trimble-Henry- Shelby-Franklin-Harrison-Anderson-Woodford-Fayette-Bourbon-Nicholas- Jessamine-Logan-Simpson- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, Jeffersonville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Nicholasville, Winchester, Russellville, Franklin, and Providence 250 AM EDT Mon Jun 29 2020 /150 AM CDT Mon Jun 29 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Tropical air in place will combine with a slow-moving boundary in the region to cause another wave of thunderstorms over central Kentucky and southern Indiana. Additional thunderstorms are expected to develop this afternoon outside of this boundary. Areas that see repeated thunderstorms could see flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Shower and thunderstorm chances will continue into next week. Gusty winds will be the main threats with thunderstorms, but small hail will also be possible. Localized flash flooding will be possible in areas where thunderstorms repeatedly occur. .SPOTTER INFORMATION STATEMENT... Spotters should report any instances of flooding the next couple of days as well any stronger wind gusts or damage. INZ084-089>091-KYZ023>030-038-045>047-053>057-061>067-071-073>078- 081-082-300700- Crawford-Perry-Harrison-Floyd-Hancock-Breckinridge-Meade-Ohio- Grayson-Hardin-Bullitt-Jefferson-Spencer-Nelson-Washington-Mercer- Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor- Casey-Lincoln-Warren-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of English, Tell City, Corydon, New Albany, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, Taylorsville, Bardstown, Springfield, Harrodsburg, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Bowling Green, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 250 AM EDT Mon Jun 29 2020 /150 AM CDT Mon Jun 29 2020/ ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Tropical air in place will combine with a slow-moving boundary in the region to cause another wave of thunderstorms over central Kentucky and southern Indiana. Additional thunderstorms are expected to develop this afternoon outside of this boundary. Areas that see repeated thunderstorms could see flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Shower and thunderstorm chances will continue into next week. Gusty winds will be the main threats with thunderstorms, but small hail will also be possible. Localized flash flooding will be possible in areas where thunderstorms repeatedly occur. .SPOTTER INFORMATION STATEMENT... Spotters should report any instances of flooding the next couple of days as well any stronger wind gusts or damage. DM/BTN
In the hours before
Local storm report, Jun 29, 6:01 AM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
601 AM EDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD 1 N SPRINGFIELD 37.70N 85.22W
06/29/2020 WASHINGTON KY 911 CALL CENTER
MULTIPLE REPORTS OF FLOODED ROADWAYS ACROSS
THE COUNTY. SOME INCLUDE LINCOLN PARK ROAD
AND HIGHWAY 150 NEAR SPRINGFIELD, KENTUCKY.
&&
DMLocal storm report, Jun 29, 9:11 AM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
911 AM EDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM FLOOD 1 ENE MOUNT WASHINGTON 38.05N 85.54W
06/29/2020 BULLITT KY NWS EMPLOYEE
NWS EMPLOYEE EXPERIENCED SEVERAL SPOTS ON
HIGHWAY 44 THAT HAD WATER OVER THEM. WATER
WAS NOT DEEP ENOUGH TO CLOSE ROADS.
&&
BJSLocal storm report, Jun 29, 9:34 AM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
934 AM EDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 ENE SAINT CATHERINE 37.71N 85.23W
06/29/2020 M4.52 INCH WASHINGTON KY COCORAHS
COCORAHS STATION KY-WS-2 SPRINGFIELD 1.7 N.
&&
EBWLocal storm report, Jun 29, 9:39 AM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
939 AM EDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 5 SE GRAVEL SWITCH 37.52N 85.00W
06/29/2020 M3.78 INCH CASEY KY COCORAHS
COCORAHS STATION KY-CS-1 BRADFORDSVILLE 8.5
ENE.
&&
EBWLocal storm report, Jun 29, 10:53 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1053 AM EDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLASH FLOOD WILLISBURG 37.81N 85.12W
06/29/2020 WASHINGTON KY DEPT OF HIGHWAYS
STATE HIGHWAY DEPARTMENT OFFICIAL STATED
THAT THEY HAD ROADS FLOODING THAT DO NOT
NORMALLY FLOOD ACROSS THE NORTHERN PART OF
THE COUNTY.
&&
BJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 9:42 PM EDT | River Flood Advisory | LMK | Butler, Muhlenberg, Ohio | 12 hr |
| Jun 29, 12:54 AM EDT | Special Weather Statement | LMK | Casey, Marion, Taylor | 36 min |
| Jun 29, 1:30 AM EDT | Special Weather Statement | LMK | Casey, Marion, Taylor | 45 min |
| Jun 29, 1:40 AM EDT | Areal Flood Advisory | LMK | Adair, Casey, Larue, Marion, Nelson, Taylor | 2 hr |
| Jun 29, 2:46 AM EDT | Areal Flood Advisory | LMK | Marion, Nelson | 119 min |
| Jun 29, 3:26 AM EDT | Areal Flood Advisory | LMK | Bullitt, Nelson, Washington | 2 hr |
| Jun 29, 4:54 AM EDT | Flash Flood Warning | LMK | Marion, Nelson, Washington | 3 hr |
| Jun 29, 5:01 AM EDT | Areal Flood Advisory | LMK | Bullitt, Nelson, Spencer, Washington | 119 min |
| Jun 29, 5:17 AM EDT | Flash Flood Warning | LMK | Bullitt, Nelson, Spencer | 5 hr |
| Jun 29, 5:35 AM EDT | Areal Flood Advisory | LMK | Jefferson | 115 min |
| Jun 29, 5:44 AM EDT | Areal Flood Advisory | LMK | Boyle, Casey, Mercer, Washington | 3 hr |
| Jun 29, 6:21 AM EDT | Areal Flood Advisory | LMK | Washington | 114 min |
| Jun 29, 7:22 AM EDT | Areal Flood Advisory | LMK | Anderson, Mercer, Nelson, Spencer, Washington | 3 hr |
| Jun 29, 8:07 AM EDT | Flash Flood Warning | LMK | Anderson, Mercer, Nelson, Washington | 3 hr |
| Jun 29, 9:17 AM EDT | Areal Flood Advisory | LMK | Boyle, Marion, Nelson, Washington | 118 min |
| Jun 29, 9:49 AM EDT | River Flood Warning | LMK | Butler, Muhlenberg, Ohio | 47 hr |
| Jun 29, 9:56 AM EDT | River Flood Advisory | LMK | Butler, Warren | 27 hr |
| Jun 29, 10:06 AM EDT | Flash Flood Warning | LMK | Boyle, Washington | 3 hr |
| Jun 29, 10:14 AM EDT | Areal Flood Advisory | LMK | Anderson, Bullitt, Nelson, Spencer | 2 hr |
| Jun 29, 10:55 AM EDT | River Flood Advisory | LMK | Hardin, Nelson | 23 hr |
| Jun 29, 12:07 PM EDT | Areal Flood Advisory | LMK | Anderson, Nelson, Shelby, Spencer, Washington | 3 hr |
| Jun 29, 3:44 PM EDT | Special Weather Statement | LMK | Simpson | 31 min |
| Jun 29, 4:09 PM EDT | Special Weather Statement | LMK | Logan | 36 min |
| Jun 29, 4:27 PM EDT | Severe Thunderstorm Warning | LMK | Butler, Logan | 48 min |
| Jun 29, 4:31 PM EDT | Special Weather Statement | LMK | Simpson | 29 min |
| Jun 29, 4:46 PM EDT | Special Weather Statement | LMK | Butler | 29 min |
| Jun 29, 4:49 PM EDT | Areal Flood Advisory | LMK | Butler, Logan, Ohio | 3 hr |
| Jun 29, 5:15 PM EDT | Special Weather Statement | LMK | Logan | 45 min |
| Jun 29, 5:27 PM EDT | Special Weather Statement | LMK | Warren | 33 min |
| Jun 29, 6:03 PM EDT | Special Weather Statement | LMK | Barren | 42 min |
| Jun 29, 6:17 PM EDT | Special Weather Statement | LMK | Washington | 43 min |
| Jun 29, 6:26 PM EDT | Special Weather Statement | LMK | Casey | 34 min |
| Jun 29, 6:32 PM EDT | Severe Thunderstorm Warning | LMK | Nelson, Washington | 28 min |
| Jun 29, 6:37 PM EDT | Severe Thunderstorm Warning | LMK | Casey | 23 min |
| Jun 29, 6:38 PM EDT | Flash Flood Warning | LMK | Washington | 3 hr |
| Jun 29, 6:48 PM EDT | Flash Flood Warning | LMK | Casey | 3 hr |
| Jun 29, 6:54 PM EDT | Areal Flood Advisory | LMK | Allen, Monroe | 3 hr |
| Jun 29, 6:59 PM EDT | Special Weather Statement | LMK | Washington | 46 min |
| Jun 29, 7:05 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Casey, Marion | 25 min |
| Jun 29, 7:28 PM EDT | Flash Flood Warning | LMK | Boyle, Casey, Lincoln, Marion, Washington | 4 hr |
| Jun 29, 7:29 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Casey, Marion, Taylor | 31 min |
| Jun 29, 7:33 PM EDT | Special Weather Statement | LMK | Spencer | 27 min |
| Jun 29, 7:37 PM EDT | Special Weather Statement | LMK | Casey | 38 min |
| Jun 29, 7:50 PM EDT | Special Weather Statement | LMK | Adair, Russell | 40 min |
| Jun 29, 7:56 PM EDT | Severe Thunderstorm Warning | LMK | Casey, Marion, Taylor | 35 min |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.